Annals of K-Theory

On the Farrell–Jones conjecture for algebraic $K$-theory of spaces: the Farrell–Hsiang method

Mark Ullmann and Christoph Winges

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove the Farrell–Jones conjecture for algebraic K -theory of spaces for virtually poly- -groups. For this, we transfer the “Farrell–Hsiang method” from the linear case to categories of equivariant, controlled retractive spaces.

Article information

Ann. K-Theory, Volume 4, Number 1 (2019), 57-138.

Received: 4 October 2017
Revised: 10 September 2018
Accepted: 27 September 2018
First available in Project Euclid: 9 April 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 19D10: Algebraic $K$-theory of spaces
Secondary: 18F25: Algebraic $K$-theory and L-theory [See also 11Exx, 11R70, 11S70, 12- XX, 13D15, 14Cxx, 16E20, 19-XX, 46L80, 57R65, 57R67] 57Q10: Simple homotopy type, Whitehead torsion, Reidemeister-Franz torsion, etc. [See also 19B28]

algebraic $K\mkern-2mu$-theory of spaces Farrell–Jones conjecture poly-$\mathbb Z$-groups


Ullmann, Mark; Winges, Christoph. On the Farrell–Jones conjecture for algebraic $K$-theory of spaces: the Farrell–Hsiang method. Ann. K-Theory 4 (2019), no. 1, 57--138. doi:10.2140/akt.2019.4.57.

Export citation


  • D. R. Anderson, F. X. Connolly, S. C. Ferry, and E. K. Pedersen, “Algebraic $K\mkern-2mu$-theory with continuous control at infinity”, J. Pure Appl. Algebra 94:1 (1994), 25–47.
  • A. Bartels, “On proofs of the Farrell–Jones conjecture”, pp. 1–31 in Topology and geometric group theory (Columbus, OH, 2011), edited by M. W. Davis et al., Springer Proc. Math. Stat. 184, Springer, 2016.
  • A. Bartels and M. Bestvina, “The Farrell–Jones conjecture for mapping class groups”, Invent. Math. (online publication January 2019).
  • A. Bartels and W. Lück, “Isomorphism conjecture for homotopy $K\mkern-2mu$-theory and groups acting on trees”, J. Pure Appl. Algebra 205:3 (2006), 660–696.
  • A. Bartels and W. Lück, “Induction theorems and isomorphism conjectures for $K\mkern-2mu$- and $L$-theory”, Forum Math. 19:3 (2007), 379–406.
  • A. Bartels and W. Lück, “The Borel conjecture for hyperbolic and ${\rm CAT}(0)$-groups”, Ann. of Math. $(2)$ 175:2 (2012), 631–689.
  • A. Bartels and W. Lück, “The Farrell–Hsiang method revisited”, Math. Ann. 354:1 (2012), 209–226.
  • A. Bartels and H. Reich, “Coefficients for the Farrell–Jones conjecture”, Adv. Math. 209:1 (2007), 337–362.
  • A. Bartels, T. Farrell, L. Jones, and H. Reich, “On the isomorphism conjecture in algebraic $K\mkern-2mu$-theory”, Topology 43:1 (2004), 157–213.
  • A. Bartels, S. Echterhoff, and W. Lück, “Inheritance of isomorphism conjectures under colimits”, pp. 41–70 in $K\mkern-2mu$-theory and noncommutative geometry (Valladolid, Spain, 2006), edited by G. Cortiñas et al., Eur. Math. Soc., Zürich, 2008.
  • A. Bartels, W. Lück, and H. Reich, “The $K\mkern-2mu$-theoretic Farrell–Jones conjecture for hyperbolic groups”, Invent. Math. 172:1 (2008), 29–70.
  • A. Bartels, F. T. Farrell, and W. Lück, “The Farrell–Jones conjecture for cocompact lattices in virtually connected Lie groups”, J. Amer. Math. Soc. 27:2 (2014), 339–388.
  • A. Bartels, W. Lück, H. Reich, and H. Rüping, “$K\mkern-2mu$- and $L$-theory of group rings over ${\rm GL}_n({\mathbb Z})$”, Publ. Math. Inst. Hautes Études Sci. 119 (2014), 97–125.
  • M. Cárdenas and E. K. Pedersen, “On the Karoubi filtration of a category”, $K\mkern-2mu$-Theory 12:2 (1997), 165–191.
  • G. Carlsson, E. K. Pedersen, and W. Vogell, “Continuously controlled algebraic $K\mkern-2mu$-theory of spaces and the Novikov conjecture”, Math. Ann. 310:1 (1998), 169–182.
  • E. H. Connell and J. Hollingsworth, “Geometric groups and Whitehead torsion”, Trans. Amer. Math. Soc. 140 (1969), 161–181.
  • J. F. Davis and W. Lück, “Spaces over a category and assembly maps in isomorphism conjectures in $K\mkern-2mu$- and $L$-theory”, $K\mkern-2mu$-Theory 15:3 (1998), 201–252.
  • T. tom Dieck, Transformation groups, de Gruyter Studies in Mathematics 8, Walter de Gruyter & Co., Berlin, 1987.
  • A. Dranishnikov and J. Smith, “Asymptotic dimension of discrete groups”, Fund. Math. 189:1 (2006), 27–34.
  • N.-E. Enkelmann, W. Lück, M. Pieper, M. Ullmann, and C. Winges, “On the Farrell–Jones conjecture for Waldhausen's $A$-theory”, Geom. Topol. 22:6 (2018), 3321–3394.
  • F. T. Farrell and L. E. Jones, “Isomorphism conjectures in algebraic $K\mkern-2mu$-theory”, J. Amer. Math. Soc. 6:2 (1993), 249–297.
  • S. Ferry and A. Ranicki, “A survey of Wall's finiteness obstruction”, pp. 63–79 in Surveys on surgery theory, vol. 2, edited by S. Cappell et al., Ann. of Math. Stud. 149, Princeton University Press, 2001.
  • I. Hambleton and E. K. Pedersen, “Identifying assembly maps in $K\mkern-2mu$- and $L$-theory”, Math. Ann. 328:1-2 (2004), 27–57.
  • H. Kammeyer, W. Lück, and H. Rüping, “The Farrell–Jones conjecture for arbitrary lattices in virtually connected Lie groups”, Geom. Topol. 20:3 (2016), 1275–1287.
  • K. H. Kamps and T. Porter, Abstract homotopy and simple homotopy theory, World Scientific Publishing Co., River Edge, NJ, 1997.
  • P. Kühl, Isomorphismusvermutungen und 3-Mannigfaltigkeiten, Diplomarbeit, Universität Münster, 2008.
  • W. Lück and H. Reich, “The Baum–Connes and the Farrell–Jones conjectures in $K\mkern-2mu$- and $L$-theory”, pp. 703–842 in Handbook of $K\mkern-2mu$-theory, vol. 2, edited by E. M. Friedlander and D. R. Grayson, Springer, 2005.
  • C. Malkiewich and M. Merling, “Equivariant $A$-theory”, preprint, 2016.
  • J. P. May, A concise course in algebraic topology, University of Chicago Press, 1999.
  • R. Oliver, “Fixed-point sets of group actions on finite acyclic complexes”, Comment. Math. Helv. 50 (1975), 155–177.
  • E. K. Pedersen and C. A. Weibel, “A nonconnective delooping of algebraic $K\mkern-2mu$-theory”, pp. 166–181 in Algebraic and geometric topology (New Brunswick, NJ, 1983), edited by A. Ranicki et al., Lecture Notes in Math. 1126, Springer, 1985.
  • E. K. Pedersen and C. A. Weibel, “$K\mkern-2mu$-theory homology of spaces”, pp. 346–361 in Algebraic topology (Arcata, CA, 1986), edited by G. Carlsson et al., Lecture Notes in Math. 1370, Springer, 1989.
  • F. Quinn, “Ends of maps, I”, Ann. of Math. $(2)$ 110:2 (1979), 275–331.
  • F. Quinn, “Algebraic $K\mkern-2mu$-theory over virtually abelian groups”, J. Pure Appl. Algebra 216:1 (2012), 170–183.
  • G. Raptis, “Dévissage for Waldhausen $K\mkern-2mu$-theory”, preprint, 2018.
  • G. Raptis and W. Steimle, “On the map of Bökstedt–Madsen from the cobordism category to $A$-theory”, Algebr. Geom. Topol. 14:1 (2014), 299–347.
  • H. Rüping, “The Farrell–Jones conjecture for $S$-arithmetic groups”, J. Topol. 9:1 (2016), 51–90.
  • R. G. Swan, “Induced representations and projective modules”, Ann. of Math. $(2)$ 71 (1960), 552–578.
  • R. W. Thomason and T. Trobaugh, “Higher algebraic $K\mkern-2mu$-theory of schemes and of derived categories”, pp. 247–435 in The Grothendieck Festschrift, vol. III, edited by P. Cartier et al., Progr. Math. 88, Birkhäuser, Boston, 1990.
  • M. Ullmann, Controlled algebra for simplicial rings and the algebraic $K\mkern-2mu$-theory assembly map, Ph.D. thesis, Universität Düsseldorf, 2010,
  • M. Ullmann, “Controlled algebra for simplicial rings and algebraic $K\mkern-2mu$-theory”, pp. 182–266 in Geometric and cohomological group theory, edited by P. H. Kropholler et al., London Math. Soc. Lecture Note Ser. 444, Cambridge University Press, 2018.
  • W. Vogell, “Algebraic $K\mkern-2mu$-theory of spaces, with bounded control”, Acta Math. 165:3-4 (1990), 161–187.
  • F. Waldhausen, “Algebraic $K\mkern-2mu$-theory of spaces”, pp. 318–419 in Algebraic and geometric topology (New Brunswick, NJ, 1983), edited by A. Ranicki et al., Lecture Notes in Math. 1126, Springer, 1985.
  • F. Waldhausen, B. r. Jahren, and J. Rognes, Spaces of PL manifolds and categories of simple maps, Annals of Mathematics Studies 186, Princeton University Press, 2013.
  • C. T. C. Wall, Surgery on compact manifolds, 2nd ed., Mathematical Surveys and Monographs 69, Amer. Math. Soc., Providence, RI, 1999.
  • C. Wegner, “The $K\mkern-2mu$-theoretic Farrell–Jones conjecture for ${\rm CAT}(0)$-groups”, Proc. Amer. Math. Soc. 140:3 (2012), 779–793.
  • C. Wegner, “The Farrell–Jones conjecture for virtually solvable groups”, J. Topol. 8:4 (2015), 975–1016.
  • M. Weiss, “Excision and restriction in controlled $K\mkern-2mu$-theory”, Forum Math. 14:1 (2002), 85–119.
  • M. Weiss and B. Williams, “Duality in Waldhausen categories”, Forum Math. 10:5 (1998), 533–603.
  • M. S. Weiss and B. E. Williams, Automorphisms of manifolds and algebraic $K\mkern-2mu$-theory, Part III, Mem. Amer. Math. Soc. 1084, Amer. Math. Soc., Providence, RI, 2014.
  • B. Williams, “Bivariant Riemann–Roch theorems”, pp. 377–393 in Geometry and topology (Aarhus, Denmark, 1998), edited by K. Grove et al., Contemp. Math. 258, Amer. Math. Soc., Providence, RI, 2000.
  • C. Winges, “On the transfer reducibility of certain Farrell–Hsiang groups”, Algebr. Geom. Topol. 15:5 (2015), 2921–2948.